Chaos in Fractional-order Autonomous Nonlinear Systems

Wajdi M. Ahmad
Department of Electrical and Electronics Engineering, University of Sharjah, P.O. Box 27272, Sharjah, United Arab Emirates

J. C. Sprott
Department of Physics, University of Wisconsin, Madison, WI 53706, USA

(Accepted 19 September 2002)


We numerically investigate chaotic behavior in autonomous nonlinear models of fractional order.  Linear transfer function approximations of the fractional integrator block are calculated for a set of fractional orders in (0, 1], based on frequency domain arguments, and the resulting equivalent models are studied.  Two chaotic models are considered in this study; an electronic chaotic oscillator, and a mechanical chaotic "jerk" model.  In both models, numerical simulations are used to demonstrate that for different types of model nonlinearities, and using the proper control parameters, chaotic attractors are obtained with system orders as low as 2.1.  Consequently, we present a conjecture that third-order chaotic nonlinear systems can still produce chaotic behavior with a total system of order 2 + eps, 1 > eps > 0, using the appropriate control parameters.  The effect of fractional order on the chaotic range of the control parameters is studied.  It is demonstrated that as the order is decreased, the chaotic range of the control parameter is affected by contraction and translation.  Robustness against model order reduction is demonstrated.

Ref: W. M. Ahmad and J. C. Sprott, Chaos, Solitons and Fractals 16, 339-351 (2003)

The complete paper is available in PDF format.

Return to Sprott's Books and Publications.